Alert archive / Oregon / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 22, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 9, 2013, 10:51 PM PDT for Douglas County, Jackson County, Oregon. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2013, 10:51 PM PDT (05:51 UTC)
- Expired
- Aug 9, 2013, 11:15 PM PDT
- In force
- 24 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Douglas County, OR, Jackson County, OR
The radar
The Medford radar (KMAX), 85 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 5.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 452 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 2186 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
024 WUUS56 KMFR 100551 SVRMFR ORC019-029-100615- /O.NEW.KMFR.SV.W.0022.130810T0551Z-130810T0615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 1051 PM PDT FRI AUG 9 2013 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON... NORTH CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON... * UNTIL 1115 PM PDT * AT 1048 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JOSEPH STEWART STATE PARK...OR 29 MILES WEST OF CRATER LAKE...AND MOVING NORTHWEST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TILLER...AND THE WHISKEY COMPLEX WILDFIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...NEARLY CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4291 12299 4304 12273 4272 12248 4262 12268 TIME...MOT...LOC 0551Z 147DEG 20KT 4276 12267 $$ BPN
1 follow-up statement
340 WWUS56 KMFR 100617 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 1117 PM PDT FRI AUG 9 2013 ORC019-029-100626- /O.EXP.KMFR.SV.W.0022.000000T0000Z-130810T0615Z/ DOUGLAS OR-JACKSON OR- 1117 PM PDT FRI AUG 9 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JACKSON AND SOUTH CENTRAL DOUGLAS COUNTIES HAS EXPIRED... THE STORM HAS WEAKENED BELOW SEVERE CRITERIA...BUT MAY STILL PRODUCE FREQUENT LIGHTNING AND PERIODS OF HEAVY RAIN. LAT...LON 4291 12299 4304 12273 4272 12248 4262 12268 TIME...MOT...LOC 0551Z 147DEG 20KT 4276 12267 $$ BPN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:53 PM PDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 9, 8:53 PM PDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
853 PM PDT FRI AUG 9 2013
.SHORT TERM...THUNDERSTORM ACTIVITY CONTINUES THIS EVENING WITH AN
UPPER LOW JUST OFF THE COAST OF NORTHERN CALIFORNIA. ACTIVITY HAS
BECOME MORE SCATTERED ACROSS INLAND AREAS WITH A BROAD AREA OF
LIGHT SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE COAST. ALSO THE
RISK FOR SEVERE THUNDERSTORMS THIS EVENING HAS DECREASED WITH THE
LOSS OF DAYTIME HEATING. OF NOTE IS THAT OVER THE COASTAL WATERS
THERE HAS BEEN SIGNIFICANT LIGHTNING WHICH IS CONTINUING LATE THIS
EVENING FROM A CLUSTER OF THUNDERSTORMS ABOUT 30 TO 50 MILES WEST
OF THE CURRY COAST. THE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE AREA ARE FORECAST TO CONTINUE TONIGHT...WITH ACTIVITY
INCREASING SATURDAY MORNING INTO THE AFTERNOON AS THE LOW CENTER
MOVES INLAND ALONG THE SOUTH COAST OF OREGON. THE LOW IS EXPECTED
TO SHIFT NORTH DURING THE DAY WITH SHOWERS AND THUNDERSTORMS
DECREASING OVER THE AREA DURING THE EVENING AND NIGHT SATURDAY.
THUNDERSTORMS HAVE BEEN WET TODAY WITH RAINFALL ESTIMATES AND
REPORTS OF AROUND A FEW TENTHS OF AN INCH TO OVER AN INCH. THE
GREATEST RAINFALL FROM EARLIER STORMS TODAY OCCURRED OVER
SOUTHWEST DOUGLAS COUNTY, SOUTHERN COOS COUNTY AND PARTS OF
WESTERN JOSEPHINE AND SISKIYOU COUNTY. ADDITIONAL RAINFALL IS
EXPECTED TONIGHT INTO SATURDAY ESPECIALLY IN SOUTHERN OREGON AND
INTO WESTERN SISKIYOU COUNTY.
&&
.AVIATION...AT THE COAST...EXPECT WIDESPREAD IFR CIGS TO RETURN
BETWEEN 3-6Z AND CONTINUE INTO SATURDAY MORNING. MVFR/IFR CIGS ARE
ALSO EXPOSED IN THE UMPQUA AROUND 08Z. EXPECT LOW CLOUDS TO
CLEAR IN UMPQUA IN THE LATE MORNING WITH CLEARING ALONG THE COAST
EXPECTED IN THE LATE MORNING AND EARLY AFTERNOON. ADDITIONALLY
ALONG THE COAST THERE IS A CHANCE FOR SOME THUNDERSTORMS OVERNIGHT
INTO TOMORROW. INLAND CONDITIONS ARE MAINLY VFR. SCATTERED
THUNDERSTORMS ARE POSSIBLE TONIGHT THROUGH SATURDAY AND MAY BRING
HEAVY RAIN, SMALL HAIL, LIGHTNING AND GUSTY WINDS.
&&
.PREV DISCUSSION... /ISSUED 257 PM PDT FRI AUG 9 2013/
DISCUSSION...THE UPPER LOW LOCATED JUST INLAND IN NORTHWEST CAL WITH
MULTIPLE SHORTWAVES ROTATING INTO THE FORECAST AREA. ONE IN PARTICULAR
IS MOVING UP UP FROM THE SOUTH AND THIS HAS ALREADY CAUSED
BUILDING CUMULUS IN NORTHERN CAL WHERE IT WAS MOSTLY CLEAR JUST A
FEW HOURS AGO. MEANWHILE THUNDERSTORMS HAD FIRED UP AND MOVED THROUGH
NORTHEAST DOUGLAS COUNTY AND IS NOW IN LANE COUNTY. THUNDERSTORMS ARE
ALSO DEVELOPING IN WESTERN SISKIYOU...MODOC AND LAKE COUNTIES AND
EXPECT THIS TO ONLY INCREASE IN COVERAGE THROUGH EARLY THIS
EVENING WITH ANY CAP GOING AWAY LEAVING US WITH PLENTY OF
INSTABILITY. AFTER A DISCUSSION WITH SPC EARLIER IN THE DAY THERE
IS CONCERN THAT A FEW STORMS COULD BE STRONG TO SEVERE THROUGH
EARLY THIS EVENING AS THE SHORTWAVES PROVIDE THE TRIGGER ALONG
WITH COOL TEMPERATURES ALOFT AND 30-35 KTS OF EFFECTIVE SHEAR. SO
IT'S NOT OUT OF THE QUESTION SOME HAIL AND GUSTY ERRATIC WINDS ARE
POSSIBLE. THE ONE LIMITING FACTOR COULD BE THE EXISTING CLOUD
COVER OVER CENTRAL KLAMATH...JACKSON AND JOSEPHINE COUNTIES WHICH
MAY KEEP WIDESPREAD CONVECTION AT BAY.
THE UPPER LOW IS EXPECTED TO SLOWLY MOVE NORTH OVER SOUTHWEST OREGON
FRIDAY NIGHT. PLENTY OF MID LEVEL MOISTURE WILL BE PRESENT AND
MULTIPLE SHORTWAVES WILL MOVE THROUGH. HAVE DOWN PLAYED THE
THUNDERSTORM POTENTIAL FOR SOUTHWEST OREGON AND SISKIYOU COUNTY FOR
TONIGHT. COULD NOT RULE OUT A FEW ISOLATED THUNDERSTORMS...BUT MOST
HOURS IN THE ABOVE MENTION LOCATIONS WILL HAVE INSTABILITY SHOWERS.
FURTHER NORTH AND NORTHEAST...DYNAMICS APPEAR MORE FAVORABLE FOR
THUNDERSTORMS...BUT NOT EXPECTING ANYTHING WIDESPREAD OR BECOMING
STRONG TO SEVERE. THE SHREF SHOWS THUNDERSTORMS CHANCES AROUND 20-30
PERCENT DECREASING TO 10 PERCENT OR LESS OVERNIGHT TONIGHT.
THE UPPER LOW WILL SLOWLY MOVE NORTH SATURDAY ALONG THE OREGON
COAST. THE FOCUS FOR MOST OF THE THUNDERSTORMS WILL BE IN OREGON.
COULD NOT RULE OUT A FEW ISOLATED STORMS IN SISKIYOU COUNTY AND
MAYBE EXTREME SOUTHWEST OREGON...BUT INSTABILITY SHOWERS SHOULD BE
THE RULE.
THE UPPER LOW FINALLY MOVES NORTH OF THE AREA SUNDAY AND WE'LL GET
INTO A SOUTHWEST FLOW ALOFT. THE CASCADES...EASTSIDE AND PARTS OF
THE SISKIYOUS HAVE THE BEST CHANCE OF SEEING THUNDERSTORMS IN THE
AFTERNOON AND EARLY EVENING. ON MONDAY THE FOCUS FOR STORMS WILL
SHRINK TO NORTHERN KLAMATH AND LAKE COUNTY AND CASCADES FROM CRATER
LAKE NORTH. -PETRUCELLI
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT SUNDAY FOR ORZ027-030-031.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
ORZ021>026-028-029.
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR ORZ021-023>026-028-029.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ080>085.
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR CAZ080.
PACIFIC COASTAL WATERS...NONE.
CCIn the hours before
Local storm report, Aug 9, 6:14 PM PDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
614 PM PDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 W TILLER 42.93N 123.05W
08/09/2013 E0.88 INCH DOUGLAS OR TRAINED SPOTTER
LOTS OF RAIN AND THUNDER HEARD.
&&
SANDLERSpecial weather statement, Aug 9, 6:14 PM PDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
614 PM PDT FRI AUG 9 2013
CAZ080-100145-
WESTERN SISKIYOU COUNTY CA-
614 PM PDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SISKIYOU COUNTY
UNTIL 645 PM PDT...
AT 610 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CURLEY JACK CAMPGROUND...OR 10
MILES WEST OF HAPPY CAMP...MOVING WEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHWESTERN SISKIYOU COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4186 12366 4187 12366 4189 12364 4189 12361
4191 12359 4180 12339 4172 12343 4177 12370
4180 12369 4183 12371
TIME...MOT...LOC 0114Z 110DEG 10KT 4182 12358
MASSpecial weather statement, Aug 9, 6:40 PM PDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 640 PM PDT FRI AUG 9 2013 ORZ024-028-100230- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR- 640 PM PDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN CURRY AND SOUTHERN JOSEPHINE COUNTIES UNTIL 730 PM PDT... AT 635 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KERBY...OR NEAR CAVE JUNCTION...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...CAVE JUNCTION...KERBY...LAKE SELMAC PARK AND OREGON CAVES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4229 12341 4206 12341 4208 12380 4226 12380 TIME...MOT...LOC 0140Z 270DEG 11KT 4218 12368
Special weather statement, Aug 9, 6:47 PM PDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
647 PM PDT FRI AUG 9 2013
CAZ080-ORZ024-100215-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-WESTERN SISKIYOU COUNTY
CA-
647 PM PDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN JOSEPHINE AND
NORTHWESTERN SISKIYOU COUNTIES UNTIL 715 PM PDT...
AT 640 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
TRACK A STRONG THUNDERSTORM 10 MILES NORTHWEST OF CURLEY JACK
CAMPGROUND...OR 11 MILES NORTHWEST OF HAPPY CAMP...MOVING NORTHWEST
AT 5 TO 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHWESTERN SISKIYOU AND EXTREME SOUTHERN JOSEPHINE COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4189 12364 4189 12361 4191 12360 4191 12356
4199 12355 4200 12357 4203 12355 4191 12338
4184 12341 4177 12349 4182 12371
TIME...MOT...LOC 0146Z 110DEG 10KT 4189 12357
MASSpecial weather statement, Aug 9, 6:47 PM PDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 647 PM PDT FRI AUG 9 2013 CAZ085-100215- MODOC COUNTY CA- 647 PM PDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MODOC COUNTY UNTIL 715 PM PDT... AT 645 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CANBY...OR 17 MILES WEST OF ALTURAS...MOVING NORTH AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...HOWARDS GULCH CAMPGROUND. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4160 12107 4164 12077 4139 12074 4136 12097 TIME...MOT...LOC 0147Z 169DEG 6KT 4146 12088
Local storm report, Aug 9, 7:52 PM PDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
752 PM PDT FRI AUG 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 12 NW GLENDALE 42.85N 123.62W
08/09/2013 M0.50 INCH DOUGLAS OR PARK/FOREST SERVI
FIELD OBSERVER AT DOUGLAS COMPLEX REPORTED
HALF-INCH HAIL ON THE NORTH END NEAR HAYES
RIDGE IRAWS. HAIL DURATION 15 MINUTES
&&
IRIS SYSTEMThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:05 PM PDT | Special Weather Statement | MFR | Douglas | 40 min |
| Aug 9, 5:22 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 23 min |
| Aug 9, 6:40 PM PDT | Special Weather Statement | MFR | Josephine | 50 min |
| Aug 10, 5:03 AM PDT | Red Flag Warning | MFR | Douglas, Harney, Jackson, Josephine, Klamath, Lake and 1 more | 15 hr |
| Aug 10, 2:50 PM PDT | Flash Flood Warning | MFR | Douglas | 115 min |
| Aug 10, 3:07 PM PDT | Special Weather Statement | MFR | Josephine | 38 min |
| Aug 10, 3:09 PM PDT | Special Weather Statement | MFR | 51 min | |
| Aug 10, 3:41 PM PDT | Special Weather Statement | MFR | Douglas | 34 min |
| Aug 10, 3:52 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 23 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.